Heavy Snow, Otsego
- When
- March 6, 4:00 AM EST to 10:00 PM EST
- Where
- Otsego forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 45.021, -84.599 (the zone’s center; the record gives no point)
A slow-moving and occluded low pressure system in Iowa spread snow into northern Michigan on the 6th. In most places accumulations were light, but some pockets of heavier snowfall occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A slow-moving and occluded low pressure system in Iowa spread snow into northern Michigan on the 6th. In most places accumulations were light, but some pockets of heavier snowfall occurred. In particular, central and southern Otsego County (and small portions of neighboring counties) picked up 8 to 10 inches, with an isolated area of up to 13 inches between Waters and Lakes of the North.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 6, 3:23 AM EST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 323 AM EST Tue Mar 6 2018 .NEAR TERM...(Today through Tonight) Issued at 220 AM EST Tue Mar 6 2018 High impact weather potential: Accumulating snow. Potential low end advisory amounts. Pattern synopsis and forecast: Stacked low pressure was over the Iowa/MN border early this morning, with an associated occluded front stretching into srn WI/nrn IL. A band of deeper moisture was north of this front, with forcing applied by DPVA and WAA. Much of this forcing is being used to try and moisten up the antecedent very dry atmosphere, per the 00Z APX sounding. Things have already saturated from Green Bay to Manistee, where light to moderate snows were falling. The atmosphere remains very dry across most of nrn Michigan, outside of the upper levels where clouds were increasing. This dry atmosphere was likely preventing the development of lake clouds coming in off Lake Huron in easterly flow, despite sufficient shallow overlake instability. Temperatures were in the 20s most areas. Lead shortwave energy out ahead of the stacked low pressure to our west, will wrap into nrn lower this morning, with the aforementioned forcing wrapping into the NE CWA later this afternoon and evening, while also weakening some. Best forcing and moisture will be across the srn CWA, closer to the occluded front, which will align itself from nrn IL through far srn lower Michigan. Am looking at an average 3-4" of snow through mainly 18Z today, low end advisory snow amounts. After coordination with GRR, decided to not issue a Winter Weather Advisory, which would have been for a handful of counties in the GTV Bay region. As this band of snow creeps north, will have to watch for Lake Huron enhancement across portions of NE lower, per forecast soundings, but not much of a signal in QPF fields. Outside of the GTV Bay region, total snowfall later today through tonight will be in the 2-3" range, and will not have any headlines. Blowing snow doesn't look like much of an issue, but drivers will need to be a little cautious out there for slippery roads, especially the GTV Bay region for the morning commute (also a reason for the advisory). Snow does taper off to a degree later tonight, but occasional snows will provide an additional 1-2" accumulations. This will be primarily for the nrn CWA in remnant forcing, as well as the GTV Bay region again, as winds come around more northerly from out over the Great Lakes. The low level thermal regime for lake effect however, does not appear "cold enough" for good/deep overlake instability, but some enhancement will be there. Highs today in the lower half of the 30s, with lows tonight in the 20s. && .SHORT TERM...(Wednesday through Thursday) Issued at 322 AM EST Tue Mar 6 2018 ...Limited Lake Contibutions... High Impact Weather Potential...Snow through the period will be light to possibly moderate at times. This will lead to slippery conditions over the forecast area. LES is possible on Thursday, and may lead to lowering the visibility. Pattern Synopsis/Forecast...The separate 500 mb lows has coalesced into one low over the western end of the Upper Great Lakes. The sfc low is beginning to fill near SW Ontario with the main cyclogenesis beginning to occur off the Atlantic Seaboard. The main part of the 500 mb low through the day continues to rotate over Michigan as a piece of energy kicks off near New Jersey to continue the cyclogenesis off the east coast. The 500 mb low over the region will continue periods of snow, evolving into occasional snow showers (rain showers or a mix during the day time) as the sfc low moves to the east and the flow over the lakes begins to take hold. At 00z/Thur, the instability is marginal for LES over E Lake Superior and N Lake Michigan as the water temperatures are around +1 or +2C, and the 850 mb temperatures are between -8c and -12c. This leads to some enhancement as the 500 mb low overhead will help to produce some snow, but with sub 12c delta Ts, the enhancement will be minimal. This leads to most of the snow to fall to be light, with some moderate bands possible as the winds change direction through the day on Thursday and the moisture beginning to fall off. Primary Forecast concerns...Much uncertainty with any lake enhancement and lake effect. As stated the with the current water temperatures, the 850 mb temperatures don't get quite cold enough to make much of an enhancement or at that matter enough instability for pure lake effect. At this point the idea will be to have Light amounts (1-3" or 2-4") amounts over most of the forecast area, with the expectation that this will diminish to minor amounts (an inch or less) for Thursday as the low meanders off to the southeast toward the Atlantic States. && .LONG TERM...(Thursday night through Monday) Issued at 322 AM EST Tue Mar 6 2018 ...Temperatures Around Normal Through the Weekend... Extended (Friday through Monday)...With the 500 mb low now spinning in New England, Friday, the heights begin to rise a bit over the Upper Great Lakes as ridging begins to occur upstream in the N Plains and Canadian Prairies. There may be some left over LES, but will expect that this will be diminishing through Saturday as the ridge begins to move into the Upper Great Lakes and bring drier air into the region. Sunday morning a 500 mb trough begins to drop into the Mid-Mississippi/Lower Ohio Valley region and shunts any precipitation south of the State. Monday, with the 500 mb longwave trough axis to the east of the Great Lakes, the storm track is just east of the region. The GFS shows some precipitation over the area, while the ECMWF shows nothing. Depending on where the trough sets up, either idea could be right. Will leave the slight chance in for now. Temperatures will continue to slowly rise as the 500 mb trough moves east of the Upper Great Lakes. This will allow us to have temperatures in the mid to upper 30s (around normal) for the weekend and early next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1149 PM EST Mon Mar 5 2018 Band of snow and attendant low cigs will slowly work their way north this morning, spreading across all the taf sites through the day. Snow amounts of 1 to 4 inches expected, heaviest near Manistee and Traverse City. Snow to liquid ratios will by lower than climo, preventing much snow and drifting concerns despite increasingly gust east to northeast winds. Snow coverage and intensity tapers off later today and tonight, although still expect lower cigs to linger. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. && NEAR TERM...SMD SHORT TERM...JL LONG TERM...JL AVIATION...MB
Hazardous Weather Outlook National Weather Service Gaylord MI 303 AM EST Tue Mar 6 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-070815- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 303 AM EST Tue Mar 6 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Accumulating snow will spread north through today and tonight. Light to moderate amounts are expected, greatest in portions of the Grand Traverse Bay region. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748631.